Georgia, 2024

Flood and Damaging Wind in Georgia, July 29, 2024

July 29, 2024 · NWS JAX · 2 events in 2 counties and zones

Diurnal instability with sea breeze and upper-level short wave trough forcing triggered strong to severe storms with locally heavy across SE GA in the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Diurnal instability with sea breeze and upper-level short wave trough forcing triggered strong to severe storms with locally heavy across SE GA in the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 29, 2:58 PM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 29, 2:58 PM EST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
358 PM EDT Mon Jul 29 2024

...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE...

.NEAR TERM...
Issued at 357 PM EDT Mon Jul 29 2024

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

Showers and storms are slowly making their way into the western
edges of SE GA and NE FL. Activity will begin to spread from west
to east, with isolated strong thunderstorms possible for
locations west of US-301 in SE GA and NE FL from the late
afternoon into the evening hours, with most activity clearing out
before midnight. Main hazards for any storms that do develop
include strong wind gusts of 40-50 mph, frequent lightning, and
locally heavy rainfall. Max temperatures will top out in the low
90s. By the evening, overnight lows will get down to the low 70s
for inland locations and the mid to upper 70s across coastal
locations.

&&

.SHORT TERM...
(Tuesday through Wednesday night)
Issued at 357 PM EDT Mon Jul 29 2024

Tuesday, a shortwave mid/upper level trough will move from the
southern Appalachians into the SE US coast while a upper ridge
retreats west from the NW Gulf of Mexico to the TX coast with
west to northwest flow aloft over our area. This will limit the
inland progression of the Atlantic seabreeze to near US 17 with
only scattered coverage of showers and thunderstorms in the
afternoon. Highs will be in the low to mid 90s inland with upper
80s to near 90 degrees at the beaches. Lows Tuesday night will be
in the mid 70s inland and the upper 70s along the coast.

Wednesday, mid/upper level troughing along the SE US coast will
begin to slowly lift away into the western Atlantic while ridging
aloft to the west near the ArkLaTex region builds back to the
east. This will help bring highs into the mid 90s inland and
around 90 at the beaches. Light southeasterly winds will affect
the coast and I-95 to US 17 corridor in the afternoon behind the
Atlantic seabreeze with more southerly winds farther inland. With
an uptick in moisture levels, numerous coverage of showers and
T'storms expected over inland NE FL with more scattered coverage
over SE GA. Lows Wednesday night will be in the mid 70s inland
and the upper 70s along the coast.

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 357 PM EDT Mon Jul 29 2024

Bermuda high pressure ridging will build across the FL peninsula
with more south to southwesterly flow aloft Thursday and Friday
with ridging aloft extending east from the ArkLatex region. Above
normal moisture will supply numerous coverage of showers and storms
focused from highway 301 to US17 corridor as the Gulf seabreeze
merges with the Atlantic seabreeze from strong diurnal heating.
Temperatures will be above normal in the mid 90s inland with some
isolated upper 90s possible and lower 90s along the coast allowing
heat index values to surpass heat advisory thresholds of 108 degrees
Thursday through Saturday.

The National Hurricane Center maintains a 50 percent chance of
development of a tropical system developing between the SW
Atlantic and the Bahamas. There is considerable uncertainty at
this time as the ECMWF model has an organized weak low pressure
system moving from the Bahamas northward towards the Carolinas
Sunday into Monday while the GFS has little in the way of
organization. As a reminder, be sure to check your hurricane plans
and ensure any emergency supplies are stocked and monitor
upcoming forecasts for updates.

&&

.AVIATION...
(18Z TAFS)
Issued at 357 PM EDT Mon Jul 29 2024

Some showers and storms will develop over the western edges of the
area, with GNV seeing the highest chances of having some impacts
this afternoon. VCTS for the rest of TAF sites as can not rule out
some pop-up storms along the sea breeze. Most activity will clear
before midnight. Otherwise, VFR conditions will continue for most
of the TAF period outside of convective activity.

&&

.MARINE...
Issued at 357 PM EDT Mon Jul 29 2024

A stalled front over the area will clear by tonight. Easterly
winds will transition to become light and mostly southerly. Seas
at 2-4 ft as wave periods range in from 7-9 seconds. By midweek,
the southerly flow will continue as the Bermuda ridge axis sets up
to the south over the Bahamas, allowing for slightly stronger
south- southeast winds over the local waters.

Rip Currents: Moderate risk of rip currents at all area beaches
through midweek.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  93  74  94 /  40  40  10  40
SSI  76  90  77  92 /  20  30  10  30
JAX  74  93  75  95 /  20  40  20  50
SGJ  75  91  76  93 /  10  30  10  40
GNV  72  93  73  92 /  20  50  30  60
OCF  74  92  74  93 /  30  60  30  80

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jul 29, 2:37 PM EST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
337 PM EDT Mon Jul 29 2024

FLZ021-220-292015-
Western Hamilton FL-Suwannee FL-
337 PM EDT Mon Jul 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN SUWANNEE AND
SOUTHWESTERN HAMILTON COUNTIES THROUGH 415 PM EDT...

At 337 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dowling Park, or 7 miles southwest of Suwannee River State Park,
moving east at 30 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Live Oak, Suwannee River State Park, Dowling Park, Mcalpin, Newburn,
and Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3026 8324 3029 8323 3031 8321 3035 8321
      3035 8319 3038 8319 3039 8317 3041 8318
      3042 8322 3045 8322 3036 8285 3007 8297
      3018 8325 3023 8324 3023 8325 3025 8324
      3025 8325 3026 8325
TIME...MOT...LOC 1937Z 286DEG 26KT 3033 8325

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

23
Special weather statement, Jul 29, 5:45 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
645 PM EDT Mon Jul 29 2024

GAZ132-133-292315-
Coffee GA-Jeff Davis GA-
645 PM EDT Mon Jul 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL COFFEE AND
SOUTHWESTERN JEFF DAVIS COUNTIES THROUGH 715 PM EDT...

At 644 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Jacksonville, or 12 miles northeast of Fitzgerald,
moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Broxton, Snipesville, and Pridgen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3184 8268 3157 8288 3165 8301 3166 8300
      3178 8300 3179 8298 3178 8292 3179 8290
      3178 8289 3179 8288 3178 8287 3182 8284
      3181 8282 3183 8279 3185 8279 3186 8277
TIME...MOT...LOC 2244Z 293DEG 25KT 3185 8312

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

23
Special weather statement, Jul 29, 6:00 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
700 PM EDT Mon Jul 29 2024

GAZ132>136-151-250-292330-
Pierce GA-Bacon GA-Appling GA-Coffee GA-Jeff Davis GA-Wayne GA-
Northern Ware GA-
700 PM EDT Mon Jul 29 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN COFFEE...NORTHERN
PIERCE...NORTH CENTRAL WARE...BACON...NORTHWESTERN WAYNE...
SOUTHEASTERN JEFF DAVIS AND APPLING COUNTIES THROUGH 730 PM EDT...

At 700 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Plant Hatch to near
Snipesville. Movement was south at 30 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Baxley, Hazlehurst, Alma, Graham, Surrency, Nicholls, Odum, Denton,
New Lacy, and Pine Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3193 8226 3192 8225 3190 8219 3190 8214
      3191 8213 3189 8214 3189 8212 3190 8211
      3187 8211 3186 8212 3184 8207 3161 8192
      3137 8265 3182 8273 3194 8230 3193 8230
      3194 8229
TIME...MOT...LOC 2300Z 340DEG 26KT 3190 8222 3175 8269

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

23
Special weather statement, Jul 29, 6:26 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
726 PM EDT Mon Jul 29 2024

GAZ132>136-151-250-300015-
Pierce GA-Bacon GA-Appling GA-Coffee GA-Jeff Davis GA-Wayne GA-
Northern Ware GA-
726 PM EDT Mon Jul 29 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN COFFEE...NORTHERN
PIERCE...NORTH CENTRAL WARE...BACON...WAYNE...JEFF DAVIS AND APPLING
COUNTIES THROUGH 815 PM EDT...

At 726 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Surrency to near Pridgen.
Movement was southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jesup, Baxley, Alma, Broxton, Graham, Surrency, Gardi, Nicholls,
Screven, and Odum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3186 8212 3182 8202 3179 8199 3179 8196
      3167 8185 3159 8171 3152 8165 3136 8263
      3172 8300 3178 8300 3178 8287 3182 8281
      3191 8213
TIME...MOT...LOC 2326Z 308DEG 35KT 3184 8214 3176 8287

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

23
Special weather statement, Jul 29, 6:55 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
755 PM EDT Mon Jul 29 2024

GAZ132-149-163-250-300045-
Atkinson GA-Clinch GA-Coffee GA-Northern Ware GA-
755 PM EDT Mon Jul 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN COFFEE...ATKINSON...
NORTHWESTERN WARE AND NORTH CENTRAL CLINCH COUNTIES THROUGH 845 PM
EDT...

At 754 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ambrose, moving southeast at 30 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Douglas, Pearson, Broxton, Ambrose, Cogdell, Millwood, and Axson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3147 8312 3151 8308 3156 8306 3161 8306
      3161 8305 3163 8303 3164 8301 3166 8301
      3166 8300 3171 8299 3133 8252 3109 8279
      3147 8315
TIME...MOT...LOC 2354Z 311DEG 28KT 3160 8302

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

23

The radar

The Moody AFB radar (KVAX), 107 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Jeff Davis

When
July 29, 7:05 PM EST
Where
Jeff Davis County, 3.03 mi SE of Roper to 2.81 mi SE of Roper
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
31.795, -82.608

A road was | washed our near Toliver Schell Road. Time | estimated from radar.

Thunderstorm Wind, Coffee

When
July 29, 7:35 PM EST
Where
Coffee County, 3.45 mi S of Bushnell
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.520, -82.970

A tree was reported down along Donnie Harper | Road as reported by 911 call center.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194248, 1194249.